Heat, Bennington
- When
- September 3, 11:00 AM EST to September 6, 5:00 PM EST
- Where
- Bennington forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A late-season heat wave impacted southern Vermont during the first week of September. A persistent warm and moist airmass characterized by daytime highs in the upper 80s to low 90s and dewpoints in the 70s resulted in heat index values reaching 90-100 degrees during the afternoon hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A late-season heat wave impacted southern Vermont during the first week of September. A persistent warm and moist airmass characterized by daytime highs in the upper 80s to low 90s and dewpoints in the 70s resulted in heat index values reaching 90-100 degrees during the afternoon hours. This heat wave coincided with the first week of school for many, and the heat prompted some schools to dismiss classes early and postpone or cancel sports practices.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 3, 9:09 AM EST, 1 hour 51 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
1009 AM EDT Mon Sep 3 2018
.SYNOPSIS...
Unseasonably warm and humid through midweek. A few afternoon
and evening showers and thunderstorms are possible today,
especially from the Hudson Valley on west.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
A Heat Advisory is in effect today from noon through 8 PM for
the Greater Capital District, Saratoga Springs and Glens Falls
areas, Mohawk Valley, Mid Hudson Valley, southern Taconics and
northwestern Connecticut.
As of 1009 AM EDT...Most of the early morning stratus clouds
have finally burned off across the region, with just a small
lingering patch of low clouds near the Glens Falls-Lake George
area. Those clouds should be dissipating over the next 30-45
minutes or so with plenty of sunshine underway across the
region, helping to promote mixing.
Strong 500 mb anticyclone centered over the Delmarva at 596 dam will
strengthen further and expand northward a bit early today. Westerly
winds at 850 mb will transport warmer air into the region with temps
of around 18C. Dewpoints are already elevated into the upper 60s and
low 70s in the area, and gridded and MOS guidance suggest they may
rise a few more degrees late morning into the early afternoon
with low to mid-70s common before perhaps mixing out a bit.
Latest guidance indicates highs in the upper 80s to low 90s for
most areas below 1000 feet elevation, so heat indices in the
mid-90s to low 100s still appear likely.
Midlevel lapse rates of 6-6.5 K/km over the lower Great Lakes/Ohio
Valley will expand into the region today. Combined with the hot and
moist boundary layer, this will yield SBCAPE values in the 2000-3500
J/kg range. This level of instability could promote strong updrafts
should storms develop. However, forcing appears weak with little to
no midlevel height falls. There is a weak surface trough that will
allow winds to veer from southwest to west by late afternoon into
the evening, but convergence upon the trough appears weak. Model
forecast soundings from the NAM show little to no cap, so it may not
take much to initiate convection. However, the GFS forecast
soundings show a bit more of a cap. Stronger midlevel flow will
remain north of the forecast area, so deep-layer shear looks to
remain AOB 20 kt, favoring loosely organized multicells/pulse type
behavior. CAMs are fairly consistent at developing scattered
convection mainly west of the Hudson Valley in the afternoon,
pushing toward the Capital District/southern VT/Berkshires by the
evening. Forecast soundings also show plenty of midlevel dry air
which could favor evaporatively cooled downdrafts. The upshot of all
of this is that isolated to scattered storms are expected in the
aforementioned regions, with a possibility of one or two
stronger storms that could produce strong to marginally severe
wind gusts.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
Midlevel flow will become more northwesterly tonight into Tuesday as
the center of the anticyclone shifts westward. This will promote
subsidence with high pressure expanding into the region. Tonight
will remain very mild, but some slight relief in the form of
slightly lower dewpoints filtering into the region late tonight into
Tuesday. Dewpoints may remain in the lower 70s into peak heating for
areas south of the Capital District however, so additional heat
headlines may be necessary. To the north of the Capital District,
some low to mid-60s dewpoints have the potential to filter in, and
perhaps even some upper 50s over the southern Adirondacks. Some
uncertainty with regard to high temps as the NAM shows a strong
subsidence signal and limits the mixing, while the GFS shows much
deeper mixing. Feel the GFS is more realistic, so will lean higher.
Tuesday night into Wednesday, the surface and midlevel highs shift
back eastward, resulting in a return to moist southerly flow and hot
and humid conditions for areas that may see slight relief on
Tuesday. Additional heat advisories seem like a good bet at this
point. Favor a dry forecast due to nonexistent forcing for ascent
and instability only increasing late in the day along with a weak
cap on forecast soundings. A cold front will approach Wednesday
night, but should remain far enough west to keep most of the area
dry. Some weak height falls could touch off some showers and
thunderstorms over far northwest zones as the NAM shows, but the NAM
appears to be an outlier. Very mild again Wednesday night with
southerly flow in the prefrontal airmass.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
The long term period looks to be fairly unsettled with a trend
toward more normal if not cool conditions by the weekend.
On Thursday a stationary front is expected to be across the Hudson
Valley of New York early in the day and then lift northeast as a
warm front during the day. With the forecast area still in a very
humid airmass expect the front to be the triggering mechanism for
numerous showers and thunderstorms especially during the afternoon.
Highs on Thursday will be in the mid 70s to lower 90s. The unsettled
weather will continue Thursday night although will remove the
mention of thunder with the loss of daytime heating. Lows Thursday
night will be in the upper 50s to upper 60s.
On Friday morning a cold front will drop south out of Canada and
into northern New York and northern New England early in the
day. Will expect that showers on Friday will be mainly
confined to the southern two thirds of the forecast area. Highs
on Friday will be in the upper 60s to around 80.
Beyond Friday there exists considerable uncertainty whether or not
the cold front pushes far enough south to keep precipitation south
of the forecast area. For now will go with chance pops as there
exists the potential for some fairly heavy precipitation if an area
of low pressure forms on the frontal boundary and the frontal
boundary starts to move northward. Lows Friday night are expected to
be in the upper 40s to lower 60s. Highs on Saturday will be in the
mid 60s to lower 70s, but could be cooler if it rains. Lows Saturday
night are expected to be in the upper 40s to around 60. Highs on
Sunday look to be similar to Saturday with readings in the mid 60s
to perhaps mid 70s.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Plenty of stratus around this morning which will take a little
time to burn off as sun angle is not what it was in July. So
current thinking is conditions should become VFR by 14Z. The
only difficulty this afternoon will be tracking the convection
which develops. Have placed a PROB30 in the TAFS for KGFL, KALB,
and KPSF leaving thunderstorms out for KPOU as it is
questionable whether activity will develop that far south today.
Any thunderstorms should end this evening leaving mainly MVFR
conditions, except at KPSF where IFR conditions are possible.
Winds will generally be southwest at less than 10 kts through
the TAF period ending at 12Z Tuesday.
Outlook...
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Likely SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA.
Friday Night: Slight Chance of SHRA.
Saturday: Moderate Operational Impact. Chance of SHRA.
&&
.FIRE WEATHER...
Unseasonably warm and humid into midweek with high temperatures
below 1000 feet near 90 degrees and RH values falling mainly
into the 50s. A few afternoon and evening showers and
thunderstorms are possible today, especially from the Hudson
Valley on west. Mainly dry weather is expected Tuesday and
Wednesday. Winds today will be southwest at 5 to 15 mph,
becoming northwesterly on Tuesday at 5 to 10 mph.
&&
.HYDROLOGY...
No hydrologic problems are anticipated for the rest of the
holiday weekend into the mid week on the main stem rivers.
Isolated to scattered showers and thunderstorms are expected
this afternoon and evening, especially from the Hudson River on
west. While storms will be capable of producing locally heavy
downpours, flooding is not anticipated and basin average amounts
will generally be less than a quarter inch.
Showers and thunderstorms will become more widespread Thursday
into Friday ahead of a cold front.
River and stream levels will either hold steady or slowly fall
through the holiday weekend into the mid week.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
048>050-052-053-059-060-064>066-083-084.
MA...None.
VT...None.
&&
SYNOPSIS...Thompson
NEAR TERM...Frugis/Thompson
SHORT TERM...Thompson
LONG TERM...11
AVIATION...11
FIRE WEATHER...Thompson
HYDROLOGY...ThompsonHazardous Weather Outlook National Weather Service Albany NY 412 AM EDT Mon Sep 3 2018 CTZ001-013-NYZ038>041-043-048>050-052-053-059-060-064>066-083-084- 041200- Northern Litchfield-Southern Litchfield-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Eastern Albany-Western Rensselaer-Eastern Greene-Western Columbia- Eastern Ulster-Western Dutchess-Eastern Dutchess-Southeast Warren- Southern Washington- 412 AM EDT Mon Sep 3 2018 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northwestern Connecticut and the Mohawk River Valley, Greater Capital Region, mid Hudson Valley, southern Taconics, and Lake George Saratoga region in east central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. There is a chance of thunderstorms this afternoon and evening mainly north of the mid Hudson Valley and northwestern Connecticut. An isolated storm or two may produce strong to marginally severe wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values may reach the mid 90s to lower 100s in the afternoon and early evening Tuesday through Thursday. Heat Advisories may be needed. There is a chance of thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-025-NYZ032-033-042-047-051-054-058-061-063-082-VTZ013>015- 041200- Northern Berkshire-Southern Berkshire-Northern Herkimer-Hamilton- Northern Warren-Schoharie-Western Albany-Eastern Rensselaer- Western Greene-Eastern Columbia-Western Ulster-Northern Fulton- Bennington-Western Windham-Eastern Windham- 412 AM EDT Mon Sep 3 2018 This Hazardous Weather Outlook is for western Massachusetts, the central and northern Taconics, southern Adirondacks, eastern Catskills, Schoharie Valley, and Helderbergs of east central New York, and southern Vermont. .DAY ONE...Today and tonight. It will be very warm today with heat indices reaching the mid-80s to low 90s. There is also a chance of thunderstorms this afternoon and evening. An isolated storm or two may produce strong to marginally severe wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. It will continue to be very warm Tuesday into Thursday with heat indices reaching the mid-80s to low 90s. There is a chance of thunderstorms on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2018Every state in 2018This day in weather historyWarnings in Vermont, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783282, 783283.